Ask the Vets Pets
A weekly column about pet health care Home
Pet Care Information Especially for Editors About Us Search
DOGS
CATS
OTHER PETS
IMPORTANT INFO
PET OF THE MONTH
LINKS
 
CONTACT US
D2008-07

Dear Daisy Dog

Copper, our 11-year-old beagle, suffers from back pain due to intervertebral disc (IVD) disease. Her veterinarian prescribed prednisolone, but her pain is so bad that I have to give aspirin too.

Her vet is concerned that the two medications together might damage her stomach, but without the aspirin, she cries in pain. The vet suggested an MRI and surgery, but we don’t want that. What else can we do?

Daisy Responds

Drug interactions are always a risk when multiple medications are given on the same day. Your veterinarian is understandably concerned that aspirin and a steroid like prednisolone can damage the stomach.

Fortunately, other pain medications, such as tramadol, can be safely administered with prednisolone, as can a muscle relaxant.

Once Copper completes her prednisolone regimen, your veterinarian can prescribe an aspirin-like anti-inflammatory pain reliever that is more effective and safer for us dogs than aspirin.

Your veterinarian also may recommend a medication like Pepcid to protect Copper’s stomach.

Non-drug therapy, such as acupuncture and physical rehabilitation, are effective in decreasing pain and increasing function in dogs with IVD disease. Ask for a referral to veterinarians who practice these therapies.

back to index

  Contact Us